Parkinsons and Trauma Injury

Hi all - my dad was diagnosed with Parkinsons a couple of years ago, before the lockdowns. In the summer he was managing ok, he was pretty much incontinent and my mum helped him with this. He was on a lot of medication including anti psychotics for night terrors and anti depressants. He was able to walk and manage simple things but sometimes got confused and often muddled his words.

In October he had a fall and broke his leg. The trauma seems to have triggered the Parkinsons and now he is in a much worse state. Still pretty much in bed most of the time he is always confused, talking to people not there and handing things to people that aren’t there. He seems to think he is on a journey or going somewhere all the time - or if he watches tv he may be thinking he is actually at the football game etc… Or he tells us he has just got back from lunch - when he has been nowhere. He always trys to get out the bed to visit the toilet and rips up the bed pads and wriggles about a lot. We have organised carerers to help my mum look after him, change him, feed him, clean hm and the leg is healing well from the operation to bolt it back together after the fall.

The questions are many for my family will he recover back to his pre fall condition ? Or will he now be lost in his new world for all the future ? Is it common for trauma to effect Parkinsons like this ? Is any recovery possible ? It has been about 4 weeks now since the accident.

We have had no medical advice about the Parkinsons at all and dont know if recovery is likely - we all hope so but also need to plan for the future and the care that will be needed.

Thanks in advance for any experience or advice about Parkinsons and Trauma.

Stuart

Hi Stuart
heavens you must be so worried about him.And sounds like medically just left to get on with it. I do not have the answers you need, but have heard this story before.
E mail your GP, Parkinsons nurse and consultant, all of them. Bombard them if you have too. Politely of course, But you need answers and advice.
Thats what I would do. Hang in there
Esme

Hi @slipper27, :wave:

A warm welcome to the forum.

My thoughts go out to you and your family, it sounds like you’ve all been going through a really challenging period with your dad’s condition progressing. Sadly, there’s no way in knowing if your dad will return to how he was prior to his injury; however, you may need to speak to his GP or Parkinson’s as they may need to review the dosage of his medication - it’s not uncommon for people with Parkinson’s to experience side affects from their medication. What you described of his behaviour sound as though he may be experiencing hallucination which could be directed linked to his medication.

We have a free and confidential helpline service with a team of amazing advisers that can offer you further support on this. They can also give you advice that will be helpful to you dad so do give us a call on 0808 800 0303.

Best wishes,
Reah
Forum Admin

1 Like

Thankyou so much for the reply and I will be ringing the helpline. It gets more complicated as my parents live in Spain. They have lived there for twenty years as full residents. They have access to the Spanish health system but there is little help and support. So they have had no advice since the trauma - just trying to get along. I will get a list of his meds and try the helpline. Thanks again for your advice. Best wishes, Stuart

1 Like

Hi @slipper27,

No problem at all, I hope you get the support you need from our helpline team. :blue_heart:

Best wishes,
Reah

Hello, very sad to read your post. A couple of things come immediately to mind, firstly if your father has been in hospital it is likely that the schedule/timings of his medications has slipped or may even have been missed. This happens every time my husband is a hospital inpatient in 3 different hospitals none of them (despite having fancy policies in place) we’re able to give him his Parkinson’s medication at the prescribed times. This has a accumulative affect as it takes time for his body to respond again to the correct Parkinson’s medication timings to be the best it can be. Secondly if your father has been give morphine based painkillers they can cause hallucinations along but coupled with the neurological Parkinson’s drugs the hallucinations can be more pronounced. My husband refuses morphine as he reacts badly with it.
Our Parkinson’s nurse once told us that whenever the body has to deal with any other medical issue the Parkinson’s will be affected as in it’s most base of explanations there just isn’t enough Dopamine to fight a medical issue and keep the rest of the body functioning.
The recovery period from surgery is certainly extended.
I sincerely hope your father regains more of himself and life becomes better for you all. Best Wishes Jane

Hi Jane, Thank you so much for sharing your experience and this information. I have passed this on to my mum. It is great to have found this forum and to be able to share and learn about Parkinsons. Best wishes to you, Stuart